Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS Austin/San Antonio, TX

September 22, 2018Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 22, 2018, 4:24 AM CDT for Bexar County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2018, 4:24 AM CDT (09:24 UTC)
Expired
Sep 22, 2018, 7:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 38 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 5:29 AM CDTFLASH FLOOD2 N Terrell Hills, TXTHERE ARE SEVERAL LOW WATER CROSSINGS FLOODED AND CLOSED FROM THE NORTH-CENTRAL TO NORTHWEST SIDE OF BEXAR COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1928 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WGUS54 KEWX 220924
FFWEWX
TXC029-221200-
/O.NEW.KEWX.FF.W.0042.180922T0924Z-180922T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
424 AM CDT SAT SEP 22 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Central and Eastern Bexar County in south central Texas...

* Until 700 AM CDT

* At 423 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of 
  rainfall will be possible. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma, San
  Antonio Int Airport, Stinson Municipal Airport, Randolph AFB,
  Kirby, Alamo Heights, Windcrest, Terrell Hills, Olmos Park, St.
  Hedwig, Elmendorf, China Grove, Calaveras Lake, Zuehl and Converse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.

&&

LAT...LON 2917 9856 2918 9861 2919 9862 2975 9841
      2972 9838 2973 9835 2972 9834 2970 9838
      2967 9838 2965 9834 2962 9834 2956 9830
      2954 9826 2955 9826 2955 9823 2949 9819
      2950 9818 2948 9812 2946 9812 2911 9841

$$

RUNYEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 4:00 AM CDT, 24 minutes earlier.

Area forecast discussion, Sep 22, 4:00 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
400 AM CDT Sat Sep 22 2018

.SHORT TERM (Today through Sunday)...
Cold front encountering a tropically moist airmass with PWs of 2 to
2.5 inches has generated an eastward moving band of showers and
thunderstorms with embedded heavy rains. The band is moving out of
the Hill Country into the I-35 corridor. Have cancelled the Flash
Flood Watch for most of the Hill Country and all of the Edwards
Plateau where rains have ended. Have maintained the far southeastern
Hill Country and added Bexar and Comal counties where the heaviest
rains are ongoing. The band will move east of the I-35 corridor by
sunrise to near the Coastal Plains by midday. Have shifted the POPs
and heavy rain accordingly. Expect the heaviest rains to shift east
of our area during the afternoon. A mid level low will move into
South Central Texas tonight and may cause the front to drift back
northwest a little. A moist airmass lingers east of these features
and have low POPs mainly east of I-35 tonight into Sunday and added
the Hill Country on Sunday in proximity to the mid level low.

&&

.LONG TERM (Sunday Night through Friday)...
The mid level low lingers early next week while the front dissipates.
The deepest moisture remains across eastern areas keeping low POPs
there. The mid level low fills and dissipates underneath a broad
upper level trough mid to late week. Deeper moisture spreads to most
areas with low POPs returning to most areas. There is a potential of
a front drifting into Central Texas which could enhance rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  68  84  69  88 /  30  20  20  10  20
Austin Bergstrom Intl Airport  82  68  84  69  88 /  30  20  20  10  20
New Braunfels Muni Airport     83  68  85  68  89 /  30  10  20  10  20
Burnet Muni Airport            77  65  80  67  85 /  10  20  20  10  20
Del Rio Intl Airport           81  67  85  67  88 /  10  -   -   -   -
Georgetown Muni Airport        80  67  82  68  87 /  50  30  20  20  20
Hondo Muni Airport             83  67  85  68  88 /  10  10  10  -   10
San Marcos Muni Airport        82  67  84  68  88 /  30  10  20  10  20
La Grange - Fayette Regional   85  69  86  71  89 /  80  30  30  20  20
San Antonio Intl Airport       82  67  85  68  87 /  20  10  10  -   10
Stinson Muni Airport           84  69  86  69  88 /  30  10  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for Bandera-Bexar-
Blanco-Comal-Kendall-Medina.

&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...04
Hazardous weather outlook, Sep 21, 4:41 AM CDT, 23 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
441 AM CDT Fri Sep 21 2018

TXZ171>173-183>194-202>209-217>225-228-221000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
441 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered showers and thunderstorms are possible
today. More numerous showers and storms are expect to develop
tonight across portions of the Hill Country and Rio Grande.
Pockets of locally heavy rainfall tonight across this region
could lead to flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for numerous showers and storms will shift eastward
on Saturday. Pockets of locally heavy rainfall could lead to minor
flooding issues across the southern and eastern Hill Country, and
along and east of the I-35 corridor on Saturday.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.

In the hours before

Local storm report, Sep 22, 1:38 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
138 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     FLASH FLOOD      COUPLAND                30.46N 97.39W
09/22/2018                   WILLIAMSON         TX   LAW ENFORCEMENT

            THE TAYLOR POLICE DEPARTMENT RELAYED REPORTS
            OF A FEW ROADS CLOSED IN TAYLOR AS WELL AS
            ROADS CLOSED DUE TO HIGH WATER AROUND THE
            COUPLAND AREA.

&&

PAY
Special weather statement, Sep 22, 1:53 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 AM CDT SAT SEP 22 2018

TXZ173-220730-
Williamson TX-
153 AM CDT SAT SEP 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON COUNTY
UNTIL 230 AM CDT...

At 153 AM CDT, Doppler radar was tracking a strong thunderstorm near
Liberty Hill, or 10 miles west of Serenada, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Georgetown, Serenada, Leander, Liberty Hill, Georgetown Dam, Andice,
Sun City and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3086 9773 3064 9760 3057 9791 3060 9792
      3061 9793 3072 9797
TIME...MOT...LOC 0653Z 244DEG 24KT 3069 9786

RUNYEN
Local storm report, Sep 22, 2:28 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
228 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     FLASH FLOOD      3 WSW BERTRAM           30.72N 98.10W
09/22/2018                   BURNET             TX   LAW ENFORCEMENT

            THE BURNET COUNTY SHERIFFS OFFICE REPORT
            SEVERAL LOW WATER CROSSINGS FLOODED ALONG
            COUNTY ROAD 330 IN SOUTHEAST BURNET COUNTY.

&&

PAY
Special weather statement, Sep 22, 3:28 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
328 AM CDT SAT SEP 22 2018

TXZ204-205-220-220900-
Bexar TX-Atascosa TX-Medina TX-
328 AM CDT SAT SEP 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA...
NORTHWESTERN ATASCOSA AND SOUTHWESTERN BEXAR COUNTIES UNTIL 400 AM
CDT...

At 328 AM CDT, Doppler radar was tracking a strong thunderstorm over
Natalia, or near Devine, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Devine, Lytle, Somerset, Natalia, Lacoste, Pearson, Noonan, Von Ormy
and Macdona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2909 9893 2926 9902 2939 9873 2919 9862
TIME...MOT...LOC 0828Z 249DEG 28KT 2920 9890

RUNYEN
Local storm report, Sep 22, 3:32 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     FLASH FLOOD      2 NE LAKEHILLS          29.61N 98.93W
09/22/2018                   BANDERA            TX   LAW ENFORCEMENT

            LAW ENFORCEMENT INDICATED THAT PARK ROAD 37
            WAS CLOSED DUE TO HIGH WATER IN A FEW
            LOCATIONS.

&&

PAY
Local storm report, Sep 22, 4:18 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 AM CDT SAT SEP 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      1 W CROSS MOUNTAIN      29.65N 98.68W
09/22/2018                   BEXAR              TX   COUNTY OFFICIAL

            THERE ARE MULTIPLE ROADS CLOSED ON THE
            WESTERN AND NORTHWESTERN SIDE OF BEXAR
            COUNTY DUE TO HEAVY RAIN AND WATER OVER THE
            ROAD.

&&

PAY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:04 PM CDTSpecial Weather StatementEWXLee41 min
Sep 21, 9:39 PM CDTSpecial Weather StatementEWXLee51 min
Sep 21, 10:04 PM CDTAreal Flood AdvisoryEWXLee116 min
Sep 21, 10:50 PM CDTAreal Flood AdvisoryEWXLee, Travis, Williamson3 hr
Sep 21, 11:24 PM CDTSpecial Weather StatementEWXWilliamson51 min
Sep 21, 11:37 PM CDTFlash Flood WarningEWXWilliamson5 hr
Sep 22, 12:00 AM CDTAreal Flood AdvisoryEWXBandera, Kendall, Kerr3 hr
Sep 22, 12:28 AM CDTFlash Flood WarningEWXBandera3 hr
Sep 22, 1:01 AM CDTFlash Flood WarningEWXBurnet, Travis, Williamson6 hr
Sep 22, 1:29 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Sep 22, 1:41 AM CDTAreal Flood AdvisoryEWXMedina3 hr
Sep 22, 1:53 AM CDTSpecial Weather StatementEWXWilliamson37 min
Sep 22, 2:14 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
Sep 22, 2:45 AM CDTRiver Flood WarningEWXWilliamson11 hr
Sep 22, 3:02 AM CDTFlash Flood WarningEWXBexar3 hr
Sep 22, 3:12 AM CDTFlash Flood WarningEWXMedina3 hr
Sep 22, 3:28 AM CDTSpecial Weather StatementEWXMedina32 min
Sep 22, 4:05 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio3 hr
Sep 22, 4:28 AM CDTFlash Flood WarningEWXWilliamson2 hr
Sep 22, 4:33 AM CDTAreal Flood AdvisoryEWXComal, Hays3 hr
Sep 22, 5:11 AM CDTRiver Flood WarningEWXBandera4 hr
Sep 22, 5:22 AM CDTAreal Flood AdvisoryEWXTravis, Williamson113 min
Sep 22, 6:04 AM CDTFlash Flood WarningEWXTravis, Williamson3 hr
Sep 22, 6:21 AM CDTRiver Flood WarningEWXBexar9 hr
Sep 22, 6:37 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina113 min
Sep 22, 8:48 AM CDTRiver Flood WarningEWXBexar36 hr
Sep 22, 8:48 AM CDTRiver Flood WarningEWXMedina26 hr
Sep 22, 8:48 AM CDTRiver Flood WarningEWXBexar55 hr
Sep 22, 9:05 AM CDTRiver Flood WarningEWXFrio3 days
Sep 22, 9:16 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
Sep 22, 2:30 PM CDTRiver Flood WarningEWXVal Verde22 hr
Sep 22, 2:35 PM CDTRiver Flood WarningEWXBexar, Wilson24 hr
Sep 22, 6:59 PM CDTRiver Flood WarningEWXVal Verde22 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.